Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 21, NWS Great Falls, MT

May 5, 2022

NWS Great Falls, MT issued this high wind warning at May 5, 2022, 1:28 PM MDT. It took effect at May 6, 2022, 12:00 AM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2022, 1:28 PM MDT (19:28 UTC)
In effect from
May 6, 2022, 12:00 AM MDT
Expired
May 6, 2022, 6:00 PM MDT
In force
18 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

301 
WWUS75 KTFX 051928
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
128 PM MDT Thu May 5 2022

MTZ009-010-012-044>046-048-049-061100-
/O.UPG.KTFX.HW.A.0019.220506T0600Z-220507T0000Z/
/O.NEW.KTFX.HW.W.0021.220506T0600Z-220507T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-Toole-
Liberty-Eastern Pondera-Southern Rocky Mountain Front-Eastern
Teton-
Including the following locations: Fairfield, Marias Pass, Bynum,
Brady, Shelby, Choteau, Browning, Heart Butte, Logan Pass,
Whitlash, Augusta, Cascade, Cut Bank, Dutton, Chester, Great
Falls, Conrad, Sunburst, and Belt
128 PM MDT Thu May 5 2022

...HIGH WIND WARNING IN EFFECT
FROM MIDNIGHT TONIGHT TO 6 PM MDT FRIDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph 
  expected.

* WHERE...The Rocky Mountain Front, including all of Glacier, 
  Pondera, and Teton Counties, Cascade, Toole, and Liberty.

* WHEN...From Midnight tonight to 6 PM MDT Friday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ011-013-047-061100-
/O.UPG.KTFX.HW.A.0019.220506T1200Z-220507T0000Z/
/O.NEW.KTFX.HW.W.0021.220506T1200Z-220507T0000Z/
Hill-Chouteau-Blaine-
Including the following locations: Hays, Carter, Rudyard, Rocky
Boy, Havre, Fort Benton, Chinook, Harlem, and Big Sandy
128 PM MDT Thu May 5 2022

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT FRIDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph expected.

* WHERE...Blaine, Chouteau and Hill Counties.

* WHEN...From 6 AM to 6 PM MDT Friday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
4 follow-up statements
473 
WWUS75 KTFX 060807
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
207 AM MDT Fri May 6 2022

MTZ009-010-012-044>046-048-049-070000-
/O.CON.KTFX.HW.W.0021.000000T0000Z-220507T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-Toole-
Liberty-Eastern Pondera-Southern Rocky Mountain Front-Eastern
Teton-
Including the following locations: Fairfield, Marias Pass, Bynum,
Brady, Shelby, Choteau, Browning, Heart Butte, Logan Pass,
Whitlash, Augusta, Cascade, Cut Bank, Dutton, Chester, Great
Falls, Conrad, Sunburst, and Belt
207 AM MDT Fri May 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 65 mph. Wind 
  gusts approaching 75 mph are possible in wind prone areas of the 
  Rocky Mountain Front and Glacier County.

* WHERE...The Rocky Mountain Front, including all of Glacier, 
  Pondera, and Teton Counties, Cascade, Toole, and Liberty.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ011-013-047-070000-
/O.CON.KTFX.HW.W.0021.220506T1200Z-220507T0000Z/
Hill-Chouteau-Blaine-
Including the following locations: Hays, Carter, Rudyard, Rocky
Boy, Havre, Fort Benton, Chinook, Harlem, and Big Sandy
207 AM MDT Fri May 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 
PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 65 mph expected.

* WHERE...Blaine, Chouteau and Hill Counties.

* WHEN...From 6 AM this morning to 6 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
023 
WWUS75 KTFX 061507
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
907 AM MDT Fri May 6 2022

MTZ009-010-012-044>046-048-049-062300-
/O.CON.KTFX.HW.W.0021.000000T0000Z-220507T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-Toole-
Liberty-Eastern Pondera-Southern Rocky Mountain Front-Eastern
Teton-
Including the following locations: Fairfield, Marias Pass, Bynum,
Brady, Shelby, Choteau, Browning, Heart Butte, Logan Pass,
Whitlash, Augusta, Cascade, Cut Bank, Dutton, Chester, Great
Falls, Conrad, Sunburst, and Belt
907 AM MDT Fri May 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 65 mph. Wind 
  gusts approaching 75 mph are possible in wind prone areas of the 
  Rocky Mountain Front and Glacier County.

* WHERE...The Rocky Mountain Front, including all of Glacier, 
  Pondera, and Teton Counties, Cascade, Toole, and Liberty.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust could reduce visibility 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ011-013-047-062300-
/O.CON.KTFX.HW.W.0021.000000T0000Z-220507T0000Z/
Hill-Chouteau-Blaine-
Including the following locations: Hays, Carter, Rudyard, Rocky
Boy, Havre, Fort Benton, Chinook, Harlem, and Big Sandy
907 AM MDT Fri May 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 65 mph expected.

* WHERE...Blaine, Chouteau and Hill Counties.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust could reduce visibility 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
584 
WWUS75 KTFX 062028
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
228 PM MDT Fri May 6 2022

MTZ009-010-012-044>046-048-049-070000-
/O.CON.KTFX.HW.W.0021.000000T0000Z-220507T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-Toole-
Liberty-Eastern Pondera-Southern Rocky Mountain Front-Eastern
Teton-
Including the following locations: Fairfield, Marias Pass, Bynum,
Brady, Shelby, Choteau, Browning, Heart Butte, Logan Pass,
Whitlash, Augusta, Cascade, Cut Bank, Dutton, Chester, Great
Falls, Conrad, Sunburst, and Belt
228 PM MDT Fri May 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 65 mph. Wind 
  gusts approaching 75 mph are possible in wind prone areas of the 
  Rocky Mountain Front and Glacier County.

* WHERE...The Rocky Mountain Front, including all of Glacier, 
  Pondera, and Teton Counties, Cascade, Toole, and Liberty.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust could reduce visibility 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ011-013-047-070000-
/O.CON.KTFX.HW.W.0021.000000T0000Z-220507T0000Z/
Hill-Chouteau-Blaine-
Including the following locations: Hays, Carter, Rudyard, Rocky
Boy, Havre, Fort Benton, Chinook, Harlem, and Big Sandy
228 PM MDT Fri May 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 65 mph expected.

* WHERE...Blaine, Chouteau and Hill Counties.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust could reduce visibility 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
179 
WWUS75 KTFX 062340
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
540 PM MDT Fri May 6 2022

MTZ009>013-044>049-070045-
/O.EXP.KTFX.HW.W.0021.000000T0000Z-220507T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Cascade-
Chouteau-Toole-Liberty-Eastern Pondera-Blaine-Southern Rocky
Mountain Front-Eastern Teton-
Including the following locations: Rocky Boy, Shelby, Fairfield,
Cut Bank, Sunburst, Marias Pass, Choteau, Logan Pass, Great
Falls, Hays, Brady, Browning, Rudyard, Bynum, Conrad, Augusta,
Cascade, Dutton, Chester, Chinook, Havre, Big Sandy, Harlem,
Carter, Heart Butte, Whitlash, Fort Benton, and Belt
540 PM MDT Fri May 6 2022

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Strong west winds will slowly decrease this evening. Wind gusts in 
excess of 45 mph are possible through 9pm with winds diminishing 
further late this evening.

$$

Hoenisch

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at May 5, 11:55 AM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 5, 11:55 AM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1155 AM MDT Thu May 5 2022

Aviation Section Updated

.SYNOPSIS...
Expect the warmest conditions of the year today over north-
central Montana especially, where highs in the mid-70s to mid-80s
will occur. A cold front crosses the region this evening, bringing
with it isolated to widely scattered showers and thunderstorms.
Strong gusty winds will occur late tonight into Friday behind the
frontal passage, with strongest winds along the Rocky Mountain
Front and parts of the Hi-Line. A cool and unsettled weather
pattern develops this weekend and continues through next week.

&&

.UPDATE...
Updated morning forecast is out. A high wind watch was issued for
much of North Central MT. Both the GFS/NAM continue to prog near
40 mph sustained winds and gusts near 60 mph on Friday. Otherwise,
the rest of the forecast for today is on track. A cold front will
move from west to east across the region this evening.
Showers/thunderstorms will accompany the frontal passage. Gusty
winds will be the main threat from any storms today. Afternoon
temperatures look on track. Brusda

&&

.AVIATION...
1155 AM MDT Thu May 5 2022 (05/18Z TAF period)

Clouds will be on the increase this afternoon, as a cold front
approaches the region by late afternoon. Gusty west winds and
scattered thunderstorms are expected along the front. Most of the
precipitation ends this evening, with strong winds possible once
again on Friday over much of North Central MT. Mountains passes will
be obscured at times this evening as the front moves through. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 300 AM MDT Thu May 5 2022/

Today through This Evening...

Upper ridging quickly breaks down with a strong upper disturbance
and Pacific cold front crossing the region from west to east late
this afternoon through this evening. The timing is such that the
front will provide a lifting mechanism during the time of
diurnally lowest stability, which should provide marginal
instability sufficient enough for the development of isolated to
widely scattered showers and thunderstorms across much of the
region late this afternoon through this evening. Highs today are
likely to be the warmest of the year so far, especially for north-
central Montana, where mid-70s to mid- 80s are expected.

Late Tonight through Saturday...

Flat upper ridging builds into western Montana behind the Pacific
cold frontal passage late tonight, which will allow for winds to
increase along the Rocky Mountain Front, with strong gusty winds
expanding east across much of the plains Friday. I contemplated
issuing a High Wind Watch for 60+ mph wind gusts for Friday morning
through Friday afternoon reaching as far east as the Eastern
Glacier County zone along the Hi-Line. Experimental NBM v4.1
probabilities indicate around a ~75 percent chance for a maximum
gust at or exceeding 60 mph in the Cut Bank area. However, the SPC
HREF ensemble max gust tool keeps maximum gusts in the 50-55 mph
range. Bottom line: A High Wind Warning may be needed for Friday
for the Rocky Mountain Front and eastern Glacier County at some
point later today or tonight, but I'll forgo issuing a High Wind
Watch at this time.

As winds diminish in intensity Friday into Friday night showers
and thunderstorms will increase in coverage across the region,
especially central and southwestern Montana. This activity will
extend east in association with an upper disturbance and
stationary surface front through Saturday before ending from west
to east.

Sunday through the middle of next week...

The region will reside under persistent upper-level troughing for at
least the next week, which means cool and unsettled conditions
persisting throughout. Of particular concern is the Monday-Wednesday
period when models suggest upper ridging tries to strengthen
significantly over the Northern Plains, which may allow for the jet
stream to intensify significantly over the region. We'll be watching
for the possibility of at least one round of cyclogenesis and
potentially significant precipitation across at least some part of
the region. With such a complex pattern, however, details on the
when and where of impactful precipitation will have to be resolved
as models gain a better handle on the situation over the coming
days.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  79  46  65  39 /  10  20  10  40
CTB  78  42  59  37 /  10  30   0  30
HLN  79  46  67  41 /  10  30  30  70
BZN  73  43  66  39 /  10  20  30  70
WYS  63  34  56  32 /  10  50  40  80
DLN  70  40  64  37 /  10  20  20  70
HVR  85  49  68  42 /  10  30   0  30
LWT  76  44  64  39 /   0  20  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Friday afternoon
Cascade...Eastern Glacier...Eastern Pondera...Eastern Teton...
Liberty...Northern Rocky Mountain Front...Southern Rocky
Mountain Front...Toole.

High Wind Watch from Friday morning through Friday afternoon
Blaine...Chouteau...Hill.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:50 AM MDTHigh Wind WatchTFX7 hr
May 5, 4:28 PM MDTSpecial Weather StatementTFXPondera, Teton32 min
May 5, 4:55 PM MDTSpecial Weather StatementTFXTeton35 min
May 5, 5:09 PM MDTSpecial Weather StatementTFXTeton36 min

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.